Massachusetts, 2017

Strong Wind in Massachusetts, November 19, 2017

November 19, 2017 · NWS ALY · 2 events in 2 counties and zones

A strengthening low pressure system dragged a strong cold front through western New England after sunrise on November 19. Strong westerly winds occurred along the front and continued during the day behind the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system dragged a strong cold front through western New England after sunrise on November 19. Strong westerly winds occurred along the front and continued during the day behind the front. Winds gusted as high as 49 mph near Williamstown and 51 mph at Pittsfield Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 19, 4:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 19, 4:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Albany NY
446 AM EST Sun Nov 19 2017

.SYNOPSIS...
A strong cold front will sweep across the area this morning. Conditions
will become blustery with a colder air mass being ushered in during
the day. Precipitation will become less widespread with a mix and
changeover to snow across the the higher terrain. Lake effect snow
will develop by this evening impacting the western and central Mohawk
Valley and Schoharie Valley tonight then shifting northward into
the western and southern Adirondacks on Monday. While isolated
to scattered showers are expected elsewhere.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 am, shortwave trough now crossing central PA/central
Appalachians with well-defined dry slot noted on water vapor
imagery. This dry slot is coincident with a sharp surface cold front
which extends from roughly Wolcott, NY to State College, PA and
points south. The surface low is analyzed roughly at the eastern end
of Lake Ontario at 983 mb. Good model agreement in tracking this low
up the St. Lawrence Valley through 00Z Monday, deepening to roughly
977 mb. While the synoptic-scale warm front is north of the area,
the shallow cold airmass is still in place over portions of the
Mohawk Valley and Adirondacks. Temps have edged up just enough that
the freezing rain threat has likely abated in the Adirondacks.
Recent calls to Hamilton/Warren Counties indicated no icing issues
to report. Numerous showers continue in the prefrontal airmass over
the local forecast area early this morning, the heaviest of which
are over the southwestern Adirondacks where a 50+ kt LLJ is
intersecting the terrain. The impinging dry slot will allow for
lessening coverage of showers as we get toward sunrise.

The cold front is still on track to reach western Mohawk
Valley/Adirondacks around 11Z, the Hudson Valley around 13Z, and
western New England around 14Z. The front will be accompanied by a
wind shift to westerly over most areas. Strong cold advection and
downward momentum transport will result in winds quickly becoming
gusty in the wake of the front. Post-frontal wind gusts across
western/central NY/PA have largely ranged in the 25-35 kt range.
Cross sections across the front at 12-15Z on the 06Z NAM reveal a
deepening boundary layer tapping into 30-40 kt of cross-frontal
winds at 925 mb which could represent common gusts within the wind
advisory area, roughly along and south of the Mohawk Valley, Capital
District, and Berkshires. 850 mb winds are 45-50 kt at the top of
the boundary layer, which represents a high-end/isolated gust
potential. However, some question with how deep we actually do mix
given that there is likely to be sct-bkn coverage of clouds. So, at
this time do not anticipate upgrading to a high wind warning and the
current hazards look good as they are.

As the front passes and rapid cold-air advection ensues (e.g., H850
temps falling roughly 15C from 09-18Z), rain will turn to snow
across the western Adirondacks which are likely to get brushed by a
progressive deformation zone. This could result in a dusting up to
an inch or two of snow in spots today. Another spot which could see
an inch or two of accumulation today is the southern Green Mountains
with moist upslope flow. Elsewhere, the coverage of showers should
diminish today.

Tonight, concern turns toward lake effect snow potential. H850 temps
fall to near -12C over Lake Ontario, representing a Delta-T of
around 22C. A secondary shortwave, seen crossing the Upper Midwest
early this morning, will result in a return to cyclonic flow tonight
after very brief midlevel ridging this afternoon. Per local
research, good setup for inland extent of LES band, given multi-lake
(Superior/Georgian Bay) connection, moderate instability, fairly
unidirectional low-level flow, good speed shear in the sfc-1 km
layer, low speed shear in the 1-3 km layer, and inversion depths
approaching 3 km agl per forecast soundings at KUCA. The band looks
to target southern parts of the Mohawk Valley into the Schoharie
Valley initially (around 00-03Z). Thereafter, the band has the
potential to extend eastward toward the Capital District, Taconics,
Berkshires, and possibly even NW CT. Roughly 1 to 4 inches is
forecast overnight where the band will be the most long-lived
(Mohawk/Schoharie Valleys), with a few tenths up to an inch over the
remainder of the aforementioned areas depending on where exactly the
band sets up. Since it is lake effect, there is potential for sharp
snowfall gradients and isolated higher totals if the band remains
stationary. Hi-res models show potential for large inland extent,
e.g., the 4km NAM extending a snow band clear into northeastern CT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Lake effect snows will continue on Monday. However the low level
flow will back as ridging builds in and the band will shift northward
out of the Schoharie and western/central Mohawk Valleys into the
western and southern Adirondacks. An additional inch or so of snow
is expected Monday in the western Mohawk Valley with 1 to 3 inches
in the western Adirondacks. Isolated to scattered snow showers
are expected across much of the forecast area during the day
with upslope snow showers across the Taconics, Berkshires and
southern Green Mountains with the brisk westerly flow.

It will be another blustery day as the region is squeezed between
the departing system and an advancing highs. Will have westerly
flow again however not be as strong as today (Sunday). Expecting
gusts up to 30 to 35 mph down the Mohawk Valley across the Capital
District, Taconics and Berkshires as well as across the eastern
Catskills, Litchfield Hills and southern Green Mountains.

Temperatures will run 5 to 10 degrees below normal mainly in the
30s. Lower 40s are forecast for the mid Hudson Valley with
mid/upper 20s for the terrain 2000 feet and above.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Fair conditions are expected much of the week with unsettled weather
for the weekend. Guidance is in general agreement the longwave should
feature a trough over the Great Lakes region and Northeast with
northern stream short waves reinforcing it. While southern stream
energy should remain separated.

A cold front is expected to sweep across the region Tuesday night
into Wednesday however the main low passes well to our north
across eastern Canada and moisture should limited. A coastal low
associated with southern stream energy is forecast to pass well
south of Long Island during the day Wednesday. Only have slight
to low chance pops across local area for snow and rain showers.

Surface high builds in and is expected to dominate our weather
through Friday while aloft the region is expected to between
short wave troughs. Thus fair weather with light winds expected
Thanksgiving.

The next northern stream short wave is expected to deepen the
trough across the eastern United States with its associated low
pressure system forecast to track across the Great Lakes into
the Northeast Saturday. There are some differences in the guidance
with the exact track and timing of the system however there is
agreement the main low should pass to our north; the question
is how far to the north. Introduced pops Friday night as system
approaches with chance pops across the area with snow showers
changing to rain showers as we warm in southerly flow ahead of
the system.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Numerous showers will continue through around 09Z before
activity tapers to showers. Flight conditions vary widely with
KGFL socked in with LIFR stratus, while the remaining sites are
VFR. Expect the very low cigs to persist at KGFL with possibly
some improvement toward daybreak. At the remaining sites,
MVFR/VFR should prevail, but a period of IFR could occur at
KPSF.

A strong cold front is on track to cross through after sunrise,
resulting in a sharp wind shift and strong winds around 14Z for
KALB/KPSF/KGFL and around 15Z for KPSF. Flight conditions will
continue to improve to VFR in the wake of the frontal passage,
although a few upslope rain or snow showers could occur at KPSF
along and shortly after the frontal passage.

Winds from 06Z-12Z will range from nearly calm at KGFL/KPOU to
southerly gusting to near 25 kt at KALB/KPSF. Low-level wind
shear continues at KGFL/KPOU with 40-50 kt winds at 2kft.
Toward 12Z, winds will shift to southwesterly immediately in
advance of the front, gusting to 20-25 kt. As the front passes
through KALB/KPOU/KGFL around 14Z and KPSF around 15Z, winds
will shift to westerly and become quite strong through much of
the day, gusting to 30-45 kt, strongest at KALB/KPSF. Winds will
remain elevated but gradually decrease Sunday evening.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...SHSN.
Wednesday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thanksgiving Day: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A strong cold front will sweep across the area this morning.
Conditions will become blustery with a colder air mass being
ushered in during the day. Precipitation will become less
widespread with a mix and changeover to snow across the the
higher terrain. Lake effect snow will develop by this evening
impacting the western and central Mohawk Valley and Schoharie
Valley tonight then shifting northward into the western and
southern Adirondacks on Monday. While isolated to scattered
showers are expected elsewhere.

&&

.HYDROLOGY...
No hydrologic problems are expected on the main stem rivers for
the next several days.

A strong cold front will sweep across the area this morning
and precipitation will become less widespread with a mix and
changeover to snow across the the higher terrain as colder air
is ushered in. Lake effect snow will develop by this evening
impacting the western and central Mohawk Valley and Schoharie
Valley tonight then shifting northward into the western and
southern Adirondacks on Monday. While isolated to scattered
showers are expected elsewhere. Mainly fair weather is then
expected the rest of the week with unsettled weather expected
for next weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ001-013.
NY...Wind Advisory until 6 PM EST this evening for NYZ038>040-
     047>054-058>061-063>066-082.
MA...Wind Advisory until 6 PM EST this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...Thompson
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...Thompson
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Nov 19, 4:16 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
416 AM EST Sun Nov 19 2017

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-200930-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
416 AM EST Sun Nov 19 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and the Mohawk Valley, Schoharie Valley,
Capital Region, Taconics, eastern Catskills, and mid Hudson Valley of
New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

Lake effect snow is expected downwind of Lake Ontario this evening
into Monday. There remains uncertainty as to exactly where the
heaviest snow will occur and how far inland it will extend. Total
snowfall of 2 to 5 inches is possible over the far western Mohawk
Valley and Western Adirondacks, with amounts tapering with eastward
extent to less than an inch in the Capital District.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect snow is expected downwind of Lake Ontario this evening
into Monday. There remains uncertainty as to exactly where the
heaviest snow will occur and how far inland it will extend. Total
snowfall of 2 to 5 inches is possible over the far western Mohawk
Valley and Western Adirondacks, with amounts tapering with eastward
extent to less than an inch in the Capital District.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, spotters
are encouraged to relay wind and damage reports and snowfall reports
to the National Weather Service in Albany.

NYZ032-033-041>043-083-084-VTZ013>015-200930-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
416 AM EST Sun Nov 19 2017

This Hazardous Weather Outlook is for the Southern Adirondacks and
Lake George Saratoga Region of New York and southern Vermont.

.DAY ONE...Today and Tonight.

Lake effect snow is expected downwind of Lake Ontario this evening
into Monday. There remains uncertainty as to exactly where the
heaviest snow will occur and how far inland it will extend. Total
snowfall of 1 to 4 inches is possible over the Western Adirondacks,
with amounts tapering with eastward extent with little to no snowfall
in the Lake George Saratoga region. 1 to 3 inches is possible over
the Green Mountains as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect snow is expected downwind of Lake Ontario this evening
into Monday. There remains uncertainty as to exactly where the
heaviest snow will occur and how far inland it will extend. Total
snowfall of 1 to 4 inches is possible over the Western Adirondacks,
with amounts tapering with eastward extent with little to no snowfall
in the Lake George Saratoga region. 1 to 3 inches is possible over
the Green Mountains as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters are
encouraged to relay snowfall reports to the National Weather Service
in Albany.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Berkshire

When
November 19, 6:00 AM EST to 6:00 PM EST
Where
Northern Berkshire forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
November 19, 6:00 AM EST to 6:00 PM EST
Where
Southern Berkshire forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727379, 727380.